Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 347, NWS Des Moines, IA

August 3, 2004Polk County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 5:27 PM CDT for Polk County, Story County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 5:27 PM CDT (22:27 UTC)
Expired
Aug 3, 2004, 6:15 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 25 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:39 PM CDTHAIL 1Maxwell, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032227
SVRDMX
IAC153-169-032315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN POLK COUNTY IN CENTRAL IOWA
  SOUTHERN STORY COUNTY IN CENTRAL IOWA

* UNTIL 615 PM CDT

* AT 523 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  OVER KELLEY...OR ABOUT 25 MILES NORTH OF DES MOINES...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR HUXLEY AROUND 530 PM CDT...
  NEAR CAMBRIDGE AROUND 535 PM CDT...
  9 MILES SOUTH OF NEVADA AROUND 540 PM CDT...
  7 MILES NORTH OF ELKHART AROUND 545 PM CDT...
  NEAR MAXWELL AROUND 550 PM CDT AND
  NEAR COLLINS AROUND 600 PM CDT.

THIS WARNING DOES NOT INCLUDE THE CITY OF DES MOINES PROPER.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

HAIL THE SIZE OF QUARTERS WAS REPORTED BY AMATURE RADIO SPOTTERS 
NEAR KELLY AT 515 PM.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4204 9369 4176 9366 4168 9335 4200 9325

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 19 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 9:40 PM CDT, 19 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-041100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE
SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH
ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4
PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM.
AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX
COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL
AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS
IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT.

IAZ057-070-071-081>083-092>095-041100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR
THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5
PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS
OVER 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

JUNGBLUTH

In the hours before

Local storm report, Aug 3, 4:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     14 N IOWA FALLS         42.72N 93.27W
08/03/2004                   FRANKLIN           IA   TRAINED SPOTTER

            12 INCH DIAMETER TREES DOWN IN BRADFORD.

&&

ST
Local storm report, Aug 3, 4:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             PILOT MOUND             42.16N 94.02W
08/03/2004  1.00 INCH        BOONE              IA   EMERGENCY MNGR

&&

ST
Local storm report, Aug 3, 5:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BOONE                   42.05N 93.88W
08/03/2004  0.75 INCH        BOONE              IA   EMERGENCY MNGR

&&

ST
Local storm report, Aug 3, 5:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     20 E STORY CITY         42.19N 93.20W
08/03/2004                   MARSHALL           IA   EMERGENCY MNGR

            12 INCH DIAMETER TREE LIMBS DOWN IN MACCALLSBURG.

&&

ST
Local storm report, Aug 3, 5:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SCARVILLE               43.47N 93.62W
08/03/2004                   WINNEBAGO          IA   TRAINED SPOTTER

            DELAYED REPORT OF SEVERAL 9 INCH TREE LIMBS DOWN AND
            DAMAGE TO OUTBUILDINGS IN SCARVILLE.

&&

ST
Local storm report, Aug 3, 5:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ROLAND                  42.17N 93.50W
08/03/2004                   STORY              IA   TRAINED SPOTTER

            12 INCH DIAMETER TREES AND LIMBS DOWN.

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:51 AM CDTSevere Thunderstorm WarningDMXGreene54 min
Aug 3, 2:11 AM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 2:42 AM CDTSevere Thunderstorm WarningDMXGreene58 min
Aug 3, 3:03 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 3:55 AM CDTSevere Thunderstorm WarningDMXPolk60 min
Aug 3, 4:29 AM CDTSevere Thunderstorm WarningDMXMarion, Warren61 min
Aug 3, 4:31 AM CDTSevere Thunderstorm WarningDMXJasper59 min
Aug 3, 4:43 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 5:11 AM CDTSevere Thunderstorm WarningDMXPolk49 min
Aug 3, 5:29 AM CDTSevere Thunderstorm WarningDMXMarion61 min
Aug 3, 5:35 AM CDTSevere Thunderstorm WarningDMXMonroe55 min
Aug 3, 6:58 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello47 min
Aug 3, 1:12 PM CDTSevere Thunderstorm WarningDMXEmmet63 min
Aug 3, 1:53 PM CDTSevere Thunderstorm WarningDMXKossuth52 min
Aug 3, 2:34 PM CDTSevere Thunderstorm WarningDMXWinnebago56 min
Aug 3, 2:44 PM CDTSevere Thunderstorm WarningDMXKossuth31 min
Aug 3, 3:02 PM CDTSevere Thunderstorm WarningDMXWorth58 min
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac55 min
Aug 3, 3:34 PM CDTSevere Thunderstorm WarningDMXWebster56 min
Aug 3, 3:48 PM CDTTornado WarningDMXGreene42 min
Aug 3, 3:56 PM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton43 min
Aug 3, 4:19 PM CDTSevere Thunderstorm WarningDMXFranklin41 min
Aug 3, 4:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
Aug 3, 4:38 PM CDTSevere Thunderstorm WarningDMXButler, Grundy52 min
Aug 3, 4:42 PM CDTSevere Thunderstorm WarningDMXStory33 min
Aug 3, 4:52 PM CDTSevere Thunderstorm WarningDMXMarshall53 min
Aug 3, 4:57 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Aug 3, 5:02 PM CDTTornado WarningDMXMarshall43 min
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 3, 5:23 PM CDTSevere Thunderstorm WarningDMXTama52 min
Aug 3, 5:28 PM CDTSevere Thunderstorm WarningDMXCarroll47 min
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy58 min
Aug 3, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
Aug 3, 6:38 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Aug 3, 6:53 PM CDTSevere Thunderstorm WarningDMXAudubon37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.